Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 147, NWS Pittsburgh, PA

July 12, 2005Allegheny County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 12, 2005, 6:50 PM EDT for Allegheny County, Washington County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2005, 6:50 PM EDT (22:50 UTC)
Expired
Jul 12, 2005, 7:45 PM EDT
In force
55 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Allegheny County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 24 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:12 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 12, 2:12 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
212 PM EDT TUE JUL 12 2005

.AVIATION...
REMNANTS OF DENNIS FORECAST TO REMAIN OVER LOWER OHIO VALLEY THROUGH
THE PERIOD. PLENTY OF LOW LEVEL MOISTURE WILL STAY OVER THE FORECAST
AREA. EXPECT SCATTERED CUMULUS AROUND 5000 FEET WITH CIRRUS ABOVE TO
CONTINUE THROUGH SUNSET TODAY. ANY THUNDERSTORMS THAT POP UP ACROSS
REGION SHOULD BE WIDELY SCATTERED WITH PROBABILITIES TOO LOW FOR
MENTION IN TAFS. LATE TONIGHT VISIBILITY WILL BE REDUCED TO MVFR IN
AREAS OF FOG/HAZE.
&&

.SHORT TERM (TONIGHT THRU WED)...
WILL MENTION CHANCE POPS FOR THUNDERSTORMS TONIGHT AND WEDNESDAY MOST
AREAS, EXCEPT INCREASING TO LIKELY BY LATE WEDNESDAY OVER SOUTH CENTRAL
OHIO AROUND ZZV AS REMNANTS OF DENNIS FORECAST MEANDER OVER THE LOWER
OHIO VALLEY. TSTMS ARE FORMING ALONG ONE FEEDER BAND FROM DENNIS, FROM
SE OHIO TO EKN. BUFKITS SHOWS A NARROW BAND OF HI CAPE AND LI THIS EVE,
FROM E CNTRL OH TO JST. CAPES OF 2500, LI -7 ALSO HAVE INVERTED V
SOUNDING BLO 4 THSD FT, SO I HAVE ADDED GUSTY WINDS TO 1ST PD FCST.
&&

.LONG TERM (THU THRU TUE)...
I HAVE FINALLY COME TO BELIEVE DENNIS WILL NOT REACH MY CWA. BY 12Z
FRI, A BIGGER H5 RIDGE (592) OVER THE ATLANTIC PUSHES WESTWARD, AND
DRIVES DENNIS WEST IT MAY BE TIME TO LOWER OUR 50% POPS FOR 5 DAYS
DOWN TO 40 OR 30%. OF COURSE, ATMOS IS STILL MOIST AND THE AFTERNOONS
ARE HOT. SO MOST OF THE PCPN WILL BE 18-00Z DAILY. THE NEW H5 RIDGE
HOLDS TIL TUE, WHEN COLD FRONT PRESSES DOWN FROM THE NW. THAT WILL PROB
GIVE US BEST CHC FOR RAIN.
&&

.AVIATION...
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 12, 5:01 AM EDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT TUE JUL 12 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-130900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
501 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH SCATTERED
THUNDERSTORMS CAN OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER WEDNESDAY
THROUGH MONDAY...LOCALLY HEAVY RAIN IS POSSIBLE FROM SLOW MOVING
THUNDERSTORMS ASSOCIATED WITH EXCESSIVE MOISTURE FROM
THE REMNANTS OF SLOW MOVING TROPICAL SYSTEM DENNIS. LOCATIONS GETTING
MORE THAN 2.5 INCHES OF RAIN IN LESS THAN 3 HOURS CAN DEVELOP
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 12, 3:53 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EDT TUE JUL 12 2005

MDZ001-122100-
GARRETT MD-
353 PM EDT TUE JUL 12 2005

...THUNDERSTORMS OVER GARRETT COUNTY...

AT 350 PM NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS CLUSTERED NEAR OAKLAND AND MOUNTAIN
LAKE PARK MARYLAND....DRIFTING SLOWLY NORTH AT 5 TO 10 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...DEEP
CREEK LAKE STATE PARK...MCCOMAS BEACH...MCHENRY...MOUNTAIN LAKE
PARK...OAKLAND AND SWALLOW FALLS STATE PARK.

ONE TO TWO INCHES OF RAIN COULD FALL IN LESS THAN ONE HOUR, POSSIBLY
FLOODING LOW SPOTS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 12, 5:27 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
527 PM EDT TUE JUL 12 2005

PAZ030-032-WVZ023-122230-
FAYETTE PA-PRESTON WV-WESTMORELAND PA-
527 PM EDT TUE JUL 12 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WESTMORELAND...FAYETTE AND PRESTON...

AT 525 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS SCATTERED FROM NORTHERN PRESTON
COUNTY AND DEVELOPING INTO FAYETTE AND SOUTHERN WESTMORELAND COUNTY.
EXPECT VERY HEAVY RAIN AND WIND GUST TO 35 MPH WITH THESE STORMS.
THE STORMS WERE MOVING NORTH AT 5 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 12, 6:37 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
637 PM EDT TUE JUL 12 2005

MDZ001-OHZ041-PAZ020-021-029-030-032-WVZ001-002-041-122330-
ALLEGHENY PA-BEAVER PA-BROOKE WV-COLUMBIANA OH-FAYETTE PA-GARRETT
MD-HANCOCK WV-TUCKER WV-WASHINGTON PA-WESTMORELAND PA-
637 PM EDT TUE JUL 12 2005

...SCATTERED THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...GARRETT...COLUMBIANA...BEAVER...WESTMORELAND...
ALLEGHENY...WASHINGTON...FAYETTE...HANCOCK...BROOKE AND TUCKER...

AT 636 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED STRONG THUNDERSTORMS ACROSS THE REGION FROM WEST
OF LISBON OHIO TO PITTSBURGH AND CONNELLSVILLE...EXTENDING TOWARD
OAKLAND MARYLAND AND CORTLAND WEST VIRGINIA. THE STORMS WERE SLOWLY
MOVING NORTH AT 10 MPH. EXPECT VERY HEAVY RAIN AND POSSIBLE WIND
GUSTS TO 35 MPH WITH THESE STORMS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:48 PM EDTFlash Flood WarningPBZTucker117 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.